Kansas, 2012

Hail in Kansas, May 2, 2012

May 2, 2012 · NWS DDC · 2 events in 1 county or zone

An isolated severe thunderstorm developed in northeast Trego county during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe thunderstorm developed in northeast Trego county during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 2, 5:32 PM CST, 29 minutes earlier.

Area forecast discussion, May 2, 5:32 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
632 PM CDT WED MAY 2 2012

...UPDATED AVIATION SECTION FOR 00Z TAFS...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 250 PM
CDT WED MAY 2 2012

THE 12Z UPPER AIR ANALYSIS WAS SHOWING A SHORTWAVE TROUGH OVER IDAHO
AND NORTHERN NEVADA. AN ASSOCIATED 110 KNOT JET STREAK AT THE 250
MILLIBAR LEVEL WAS CENTERED OVER RAPID CITY, SOUTH DAKOTA. FARTHER
SOUTH THE MID AND UPPER LEVEL FLOW WAS FAIRLY WEAK OVER WESTERN
KANSAS. AT THE SURFACE...A WEAK COOL FRONT HAD PUSHED SOUTH ACROSS
WESTERN KANSAS EARLY THIS MORNING. THE FRONT WAS SLOW TO ERODE
THIS AFTERNOON BUT LIGHT AND VARIABLE SURFACE WINDS ARE BEGINNING
TO SWITCH AROUND TO A SOUTHERLY DIRECTION OVER PARTS OF SOUTHWEST
KANSAS.

AS THE NORTHERN PLAINS SHORTWAVE TROUGH MOVES EAST TONIGHT...WEAK
LOW PRESSURE OVER EASTERN COLORADO WILL TRACK OUT ACROSS KANSAS
WITH THE WEAK COLD FRONT PUSHING SOUTH THROUGH WESTERN KANSAS
AGAIN LATE TONIGHT. A FAIR AMOUNT OF SURFACE BASED INSTABILITY IS
IN PLACE OVER WESTERN KANSAS BUT IS BEING CAPPED OFF BY WARM MID
LEVEL TEMPERATURES. THINK THAT ANY THUNDERSTORMS LATE THIS
AFTERNOON WOULD BE CONFINED TO THE AREA ALONG AND NORTH OF I-70.
WILL CARRY A SLIGHT CHANCE FOR EVENING STORMS IN THAT AREA BUT
KEEP IT DRY FARTHER SOUTH.

ON THURSDAY THE MODELS SHOW THE FRONTAL BOUNDARY WASHING OUT
ACROSS SOUTHWEST KANSAS. TEMPERATURES ALONG AND NORTH OF THE
OKLAHOMA BORDER SHOULD BE ABLE TO CLIMB TO AROUND 90 OR EVEN INTO
THE LOWER 90S BUT FARTHER NORTH EXPECT HIGHS TO STAY IN THE MID TO
UPPER 80S TOWARD I-70. A FEW THUNDERSTORMS COULD DEVELOP OR MOVE
INTO WEST CENTRAL KANSAS LATE THURSDAY AFTERNOON OR EVENING. NOT
REAL CONFIDENT IN THIS YET SO WILL JUST GO WITH LESS THAN 15
PERCENT POPS FOR THAT AREA AT THIS TIME.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 320 PM CDT WED MAY 2 2012

MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE
PUSHING ASHORE INTO THE PACIFIC NORTHWEST FRIDAY THEN CONTINUING TO
TRACK EASTWARD ACROSS THE NORTHERN ROCKIES SATURDAY, AND INTO THE
NORTHERN PLAINS ALONG THE CANADIAN BORDER BY THE END OF THE WEEKEND.
THIS SYSTEM WILL BRING THE POSSIBILITY FOR SHOWERS AND THUNDERSTORMS
FROM THE NORTHERN PLAINS SOUTHWARD INTO PORTIONS OF NEBRASKA AND
KANSAS THROUGHOUT THE WEEKEND. AN ATTENDANT COLD FRONT TO THE UPPER
LEVEL SYSTEM IS PROGGED TO PUSH SOUTHEAST INTO WESTERN KANSAS
SOMETIME EARLY SUNDAY SETTING UP THE CHANCE FOR PRECIP ACROSS
PORTIONS OF WESTERN KANSAS BY LATE SUNDAY INTO EARLY MONDAY.
ALTHOUGH MODELS BEGIN TO DIVERGE EARLY NEXT WEEK, ALL SHOW UPPER
LEVEL TROUGHING DEEPENING ACROSS THE INTERMOUNTAIN WEST SETTING UP A
SOUTHWESTERLY FLOW ALOFT ACROSS THE WESTERN HIGH PLAINS. MEANWHILE,
A SERIES OF H5 VORT MAXES ARE LIKELY TO EJECT NORTHEAST OUT OF THE
TROUGH, AND ALONG WITH PLENTY OF LOW LEVEL MOISTURE AVAILABLE,
INCREASE CHANCES FOR PRECIP VIRTUALLY EACH DAY THROUGH THE END OF
THE PERIOD.

TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL FRIDAY AS UPPER LEVEL
TROUGHING BEGINS TO PUSH EAST ACROSS THE INTERMOUNTAIN WEST. AS THE
UPPER LEVEL SYSTEM APPROACHES FROM THE WEST, A SURFACE TROUGH LEE OF
THE ROCKIES WILL HELP INFLUENCE A LOW LEVEL SOUTH TO SOUTHWESTERLY
FLOW ACROSS WESTERN KANSAS. THIS WILL ENHANCE WARM AIR ADVECTION
INTO THE AREA WITH H85 TEMPERATURES RANGING FROM THE MID 20S(C)
ACROSS CENTRAL KANSAS TO THE UPPER 20S(C) NEAR THE COLORADO BORDER.
SO, WITH THE NAM, GFS, AND GEM SHOWING DRY LAPSE RATES IN THE LOWER
LEVELS, LOOK FOR HIGHS UP INTO THE LOWER TO MID 90S(F) FRIDAY
AFTERNOON. SIMILAR HIGHS ARE LIKELY SATURDAY WITH LEE SIDE TROUGHING
PERSISTING NEAR THE COLORADO BORDER AND H85 TEMPERATURES CHANGING
VERY LITTLE. GENERALLY COOLER TEMPERATURES ARE THEN EXPECTED SUNDAY
AS A COLD FRONT IS PROJECTED TO PUSH INTO WESTERN KANSAS SOMETIME
DURING THE DAY ALLOWING COOLER AIR TO FILTER SOUTH INTO WESTERN
KANSAS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 630 PM CDT WED MAY 2 2012

AN ISOLATED THUNDERSTORM MAY DEVELOP DURING THE EARLY TO MID EVENING
HOURS WEST OR SOUTHWEST OF HAYS WHICH, SHOULD ONE DEVELOP, COULD
IMPACT THE HAYS TERMINAL.  THE PROBABILITY OF THUNDERSTORM IN
VICINITY OF HAYS AIRPORT IS QUITE SMALL SO WILL NOT INCLUDE IN THE
TAF. OTHERWISE...SOUTH TO SOUTHEAST WINDS AT AROUND 10 KNOTS WILL
PREVAIL THROUGH THIS EVENING AND OVERNIGHT.  A WEAK SURFACE LOW WILL
TRACK NEAR HAYS DURING THE PRE-DAWN HOURS THURSDAY MORNING...AND
NORTH OF THIS LOW SOME IFR CEILINGS AND/OR VISIBILITY IS EXPECTED TO
FORM.  HAVE INCLUDED 4SM AND CEILING AROUND 1000 FEET FROM 10-15Z AT
HAYS.  NO IFR CONDITIONS ARE EXPECTED AT GCK AND DDC.  A WIND SHIFT
TO THE NORTH AROUND 12 KNOTS IS EXPECTED AROUND 15Z...BUT WINDS WILL
DROP BACK DOWN BELOW 12 KNOTS BY EARLY AFTERNOON AS A NEW LEESIDE
LOW FORMS OVER EASTERN COLORADO.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  91  60  95 /  10  10  10   0
GCK  55  89  56  94 /  10  10  10   0
EHA  54  90  57  93 /   0   0   0   0
LBL  56  92  58  96 /   0  10   0   0
HYS  61  85  60  93 /  20  10  10   0
P28  66  92  64  92 /  10  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GERARD
LONG TERM...JJOHNSON
AVIATION...UMSCHEID
Hazardous weather outlook, May 2, 5:09 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
609 PM CDT WED MAY 2 2012

KSZ030-031-043>046-061>066-074>081-084>090-032315-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
609 PM CDT WED MAY 2 2012 /509 PM MDT WED MAY 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP EAST OF A LINE FROM
COLLYER TO KALVESTA DURING THE MID EVENING HOURS. SHOULD A STORM
DEVELOP AND MATURE...HAIL UP TO THE SIZE OF GOLFBALLS CANNOT BE
RULED OUT ALONG WITH DAMAGING WINDS UP TO 65 MPH. THE THREAT FOR
STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DIMINISH AFTER 9 PM
CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM SUNDAY INTO TUESDAY,
HOWEVER IT IS TOO EARLY TO TELL IF ANY STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED DURING THE MID TO LATE EVENING HOURS
EAST OF A COLLYER TO KALVESTA LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The radar

The Dodge City radar (KDDC), 143 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Trego

When
May 2, 6:01 PM CST
Where
Trego County, 4.51 mi ENE of Wakeeney
Measured
2.5 in hail
Reported by
Public
Coordinates
39.040, -99.800

Hail, Trego

When
May 2, 6:27 PM CST
Where
Trego County, 9.91 mi NNE of Ogallah
Measured
1.25 in hail
Reported by
Public
Coordinates
39.120, -99.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384077, 384078.